9 9ID 283584176 A nurse is caring for a client who has been taking

9 9id 283584176 a nurse is caring for a client who

This preview shows page 8 - 11 out of 94 pages.

9. 9.ID: 283584176 A nurse is caring for a client who has been taking acetazolamide (Diamox) for glaucoma. Which of the following, documented in the assessment data, indicates to the nurse that the client may be experiencing an adverse effect of the medication? Tinnitus Incorrect Jaundice Correct No change in peripheral vision Pupillary constriction in response to light
Image of page 8
Rationale: Acetazolamide is a carbonic anhydrase inhibitor used in the treatment of glaucoma to reduce the rate of aqueous humor formation and to lower intraocular pressure. Adverse effects include nephrotoxicity, hepatotoxicity, and bone marrow depression. Jaundice is a sign of hepatotoxicity. Tinnitus is not related to this medication. Pupillary constriction in response to light is a normal response. Diminished peripheral vision would signal a complication of glaucoma. Test-Taking Strategy: Focus on the subject, an adverse effect of the medication. Eliminate a lack of change in the client’s peripheral vision and pupillary constriction in response to light, both of which are normal responses. To select from the remaining options, remember that nephrotoxicity, hepatotoxicity, and bone marrow depression are adverse effects; this will direct you to the correct option. Review this medication if you had difficulty with this question. Level of Cognitive Ability: Evaluating Client Needs: Physiological Integrity Integrated Process: Nursing Process/Evaluation Content Area: Pharmacology Reference: Skidmore-Roth, L. (2009). Mosby’s drug guide for nurses (8th ed., p. 40). St. Louis: Mosby. Awarded 0.0 points out of 1.0 possible points. 10.10.ID: 283587001 A nurse hangs a 500-mL bag of intravenous (IV) fluid for an assigned client. One hour later the client complains of chest tightness, is dyspneic and apprehensive, and has an irregular pulse. The IV bag has 100 mL remaining. Which of the following actions should the nurse take first? Removing the IV Incorrect Sitting the client up in bed Shutting off the IV infusion Correct Slowing the rate of infusion
Image of page 9
Rationale: The client’s symptoms are indicative of speed shock, which results from the rapid infusion of drugs or a bolus infusion. In this case, the nurse would note that 400 mL has infused over 60 minutes. The first action on the part of the nurse is shutting off the IV infusion. Other actions may follow in rapid sequence: The nurse may elevate the head of the bed to aid the client’s breathing and then immediately notify the healthcare provider. Slowing the infusion rate is inappropriate because the client will continue to receive fluid. The IV does not need to be removed. It may be needed to manage the complication. Test-Taking Strategy: Use the process of elimination, focusing on the data in the question. Note the question contains the strategic word “first.” Recognizing the signs of speed shock and recalling the appropriate interventions should also direct you to the option of shutting off the IV infusion. Review the initial nursing actions for speed shock if you had difficulty with this question.
Image of page 10
Image of page 11

You've reached the end of your free preview.

Want to read all 94 pages?

  • Summer '16
  • Saunders

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture